Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 209, NWS Lubbock, TX

July 2, 20174 counties in Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jul 2, 2017, 12:58 AM CDT for 4 counties in Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2017, 12:58 AM CDT (05:58 UTC)
Expired
Jul 2, 2017, 1:30 AM CDT
In force
32 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Hale County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX

The radar

The Lubbock radar (KLBB), 32 km from the middle of the area, began a volume at 05:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 6.0 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 575 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
575 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
2143 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 12:14 AM CDT, 44 minutes earlier.

Area forecast discussion, Jul 2, 12:14 AM CDT, 44 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1214 AM CDT Sun Jul 2 2017

.AVIATION...
Squall line has moved out of NM into the western South Plains this
morning. Flight conditions will degrade quickly as line approaches
with gusty outflow winds. Cigs will fall with gusty winds with the
main line. Past that, conditions will improve eventually back to
VFR early morning and remain that way through the afternoon.
Another chance of thunderstorms exists this evening.

&&

PREV DISCUSSION... /issued 317 PM CDT Sat Jul 1 2017/

DISCUSSION...
Visible satellite shows little in the way of cloud cover across the
South Plains region as of 1930Z, indicative of the rather stable
conditions left in the wake of the early morning MCS. However,
scattered thunderstorms were already well underway over the higher
terrain of north-central NM and far south-central CO. There is good
agreement amongst the short-term high-resolution NWP that this
activity, along with future development further southward along the
mountains of NM, will organize into one or more clusters this
evening across the eastern plains of NM before accelerating east-
southeastward through the evening and overnight. There is some
uncertainty how far southward this MCS will extend, but at least
the northwestern/northern 1/2 of the CWA stands a very good chance
of being affected, with lower probabilities the further south and
southeast you go from there. This activity should move into the
northwestern/western zones mid-late evening (01-04Z) and may
continue much of the night as it spreads through the remainder of
the Texas Panhandle and perhaps some and/or much of the South and
Rolling Plains. The greatest threat with this activity will be
strong/severe outflow winds along with frequent cloud to ground
lightning and locally heavy rainfall. The progressive nature of
the system should tend to mitigate the flooding threat though it
could still be a concern in spots that saw the heaviest rain over
the past 24 hours.

After the relatively cool day today (1930Z readings only in the 80s)
a deepening surface trough in the lee of the Rockies will mean a
return to breezy southerly winds tomorrow. This will provide a
warming trend, though the wet ground (where tonight's rain falls
and where the heaviest rain fell last night) may keep temperatures
a bit below guidance numbers. The surface trough will also
provide a focus for isolated to scattered afternoon and evening
convection, favoring the Texas Panhandle into the western and
northwestern South Plains. This pattern won't change much on
Monday, meaning more heat and another chance for thunderstorms. A
mid-level disturbance is also progged to swing out over the
central High Plains and although the bulk of the lift will remain
north on Monday, it will help drag a monsoonal fetch of moisture
over West Texas on Monday into Tuesday. At this same time the
ridge will amplify across the Interior West putting the region
under northerly and then northeasterly flow from mid-late week.
The weakness aloft and at least low thunder chances may linger
through Wednesday, but it does appear drier conditions may then
try and build into the South Plains by late week as the ridge
expands eastward over the High Plains. The center of the ridge is
expected to remain well to our northwest, but it should still
remain seasonably hot through much of next week.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/74
Hazardous weather outlook, Jul 1, 11:21 AM CDT, 13 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1121 AM CDT Sat Jul 1 2017

TXZ021>044-021630-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1121 AM CDT Sat Jul 1 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight
Scattered strong to possibly severe thunderstorms may develop this
afternoon across the region. Then, after sunset, another complex
of storms may move out of eastern New Mexico into the South Plains
region. Winds to 70 mph and golf ball size hail will be the
primary threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday
A cyclical pattern of late afternoon through overnight strong to
severe thunderstorms is expected to persist for much of the next
week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested today and tonight.

In the hours before

Local storm report, Jul 2, 12:56 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1256 AM CDT SUN JUL 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     TSTM WND GST     6 SSW ANTON             33.73N 102.19W
07/02/2017  M59 MPH          HOCKLEY            TX   MESONET

            WEST TEXAS MESONET REPORT

&&

EVENT NUMBER LUB1700286

JWJ

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 10:48 PM CDTSevere Thunderstorm WarningLUBBailey, Castro, Lamb, Parmer42 min
Jul 1, 11:30 PM CDTSevere Thunderstorm WarningLUBBailey, Castro, Cochran, Hale, Hockley, Lamb and 1 more45 min
Jul 2, 12:14 AM CDTSevere Thunderstorm WarningLUBLamb31 min
Jul 2, 12:34 AM CDTSevere Thunderstorm WarningLUBHale, Hockley, Lamb, Lubbock26 min
Jul 2, 1:09 AM CDTAreal Flood AdvisoryLUBLubbock2 hr
Jul 2, 1:28 AM CDTSevere Thunderstorm WarningLUBCrosby, Floyd, Hale, Lubbock32 min
Jul 2, 1:58 AM CDTSevere Thunderstorm WarningLUBCrosby, Garza, Lubbock, Lynn32 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.